Stimulants can cause a range of side effects, notably appetite suppression and weight loss. But these effects tend to be transient, recent studies suggest. "Eighty percent of children who take stimulants experience some appetite suppression, but this side effect usually goes away on its own within six months," says Dr. Copps. Giving children a big meal after their medication has worn off may be enough to compensate.
Stimulants can also cause headaches or lead to difficulty falling asleep. Lowering the dosage or switching to another drug may ease these problems. In rare cases, children taking a stimulant experience visual or tactile hallucinations, or develop a tic, such as blinking uncontrollably.
"No one should have to tolerate side effects," says Larry Silver, M.D., clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C. "After all, the problem can usually be solved with a simple adjustment to the medication's dosage or schedule."